Wisconsin, 2017

Flash Flooding and Heavy Rain in Wisconsin, July 19 to 20, 2017

July 19 to 20, 2017 · NWS MPX · 4 events in 2 counties and zones

Several thunderstorms trained over the same areas of east central, and southeast Minnesota, and the adjacent counties in west central Wisconsin, along the Mississippi River. Several inches of rain led to a rock slide along a bluff near Stockholm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms trained over the same areas of east central, and southeast Minnesota, and the adjacent counties in west central Wisconsin, along the Mississippi River. Several inches of rain led to a rock slide along a bluff near Stockholm. Water and debris was also reported on a road near intersection of Hwy 35 and Co Rd A in Pierce County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 4:59 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 19, 4:59 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Wed Jul 19 2017

.UPDATE...For 00z Aviation discussion below

&&

.SHORT TERM...(This evening through Thursday)
Issued at 424 PM CDT Wed Jul 19 2017

Ongoing severe MCS will exit to the southeast quickly late this
afternoon. The forecast then becomes quite uncertain for this
evening and overnight with convective redevelopment possible
across central Minnesota. The atmosphere seems to be recovering
somewhat across South Dakota and there have been a few cells over
west central MN this afternoon. The HRRR would imply an east-west
line of storms developing between 02-03Z across central MN and
progress southeast for the rest of the evening into the early
overnight hours. This activity would contain a large hail threat,
although some damaging wind gusts are also possible. The biggest
threat will be heavy rainfall with training cells, but CAMs seem
to keep the line progressing southward which would limit flash
flooding potential.

.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 19 2017

For the extend, we'll see our zonal flow transition over to
northwest flow this weekend, before going back more zonal by the
middle of next week. Most concerning period looks to Thursday night
into Friday, when another round of severe weather and heavy rainfall
looks possible.

Our dry weather Thursday will be short lived as moisture quickly
returns Thursday night from Nebraska toward southwest MN. Most of
the guidance is in agreement with an elevated band of thunderstorms
working into southwest MN. This will push the warm front back into
southern MN Friday afternoon, and guidance is in good agreement on
storms firing off along this front and heading southeast toward
Chicago Friday night. Some discrepancies with how far north this,
but we followed the more southern solutions for QPF Friday, like the
GFS for Friday as what are seeing today has tracked south of even
what the southern models had. Moisture, instability, and shear
parameters all look similar to what we are seeing today, so all
modes of severe weather will be possible, but upscale growth to an
MCS looks likely, probably tracking from south central MN over
toward southern lower Michigan.

For the weekend, it is looking up weather wise, as a secondary
shortwave in the increasingly northwest low drops across northeast MN
toward the U.P. of Michigan, with the majority of activity Saturday
night into Sunday staying off to our northeast.

We'll have dry weather to start next week, but by Tuesday, moisture
will be surging back north across the Plains, with thunderstorm
chances returning Tuesday night into Wednesday as a front works into
the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed Jul 19 2017

In the wake of the showers and storms there will be a period of
benign weather, but another round of storms may develop across
central MN/WI after 03z into the overnight hours. MVFR cigs/vsbys
would be possible attendant with the storms, including patchy fog
and MVFR cigs in the wake of the precip with the warm front
stretched across the area. After daybreak Thursday clear skies
will prevail with northwest winds of 7-10 knots.

KMSP...
The next round of storms looks to develop around 03z, and persist
through around 07z. MVFR cigs/vsbys will be possible during that
time, and cigs around 1500 feet may linger through the morning
push. After 14z clear skies and northwest winds around 8 knots
prevail.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. -SHRA/TSRA likely. Winds SE 5-10 kts.
Sat...Mainly VFR. Chc MVFR in -SHRA/TSRA. Winds lgt and vrbl.
Sun...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...LS
Hazardous weather outlook, Jul 19, 11:59 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Wed Jul 19 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1259 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe weather. A complex of
thunderstorms is expected to impact southern Minnesota this
afternoon, with the potential for widespread damaging wind gusts.
Another round of storms could develop this evening across central
Minnesota and track southeast into the overnight, with mainly a
large hail threat. A couple tornadoes are possible with either
round. Very heavy rainfall is also possible, which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return late Thursday night into Friday.
There is a slight risk of severe weather, mainly south of I-94.
Large hail, damaging winds, and heavy rainfall appear to be the
primary threats.

Thunderstorms will be possible late Saturday and Sunday, and
again from Tuesday into Wednesday. Widespread severe weather
during those time frames is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and tonight.

Borghoff

In the hours before

Special weather statement, Jul 19, 9:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT WED JUL 19 2017

MNZ060-062-063-069-070-200345-
Washington-Dakota-Hennepin-Ramsey-Scott-
1020 PM CDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT...SOUTHERN WASHINGTON AND
SOUTHERN RAMSEY COUNTIES...

At 1020 PM CDT, a strong thunderstorm was located over South
Minneapolis, or near Minneapolis, moving east at 50 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Woodbury, Eden Prairie,
Burnsville, Minnetonka, Edina, St. Louis Park, Maplewood and
Shakopee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4493 9348 4503 9278 4493 9275 4491 9276
      4490 9278 4482 9277 4480 9279 4476 9347
TIME...MOT...LOC 0320Z 265DEG 44KT 4491 9325

ETA
Special weather statement, Jul 19, 9:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1022 PM CDT WED JUL 19 2017

MNZ058-059-200345-
Meeker-Wright-
1022 PM CDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT AND
NORTHEASTERN MEEKER COUNTIES...

At 1022 PM CDT, a strong thunderstorm was located over Litchfield
Airport, or 18 miles north of Hutchinson, moving east at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Litchfield, Cokato, Dassel, Forest City, Darwin, Litchfield Airport
and Smith Lake.

This includes U.S. Highway 12 between mile markers 96 and 122.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4516 9404 4498 9418 4498 9426 4512 9462
      4527 9456
TIME...MOT...LOC 0322Z 287DEG 38KT 4515 9448

ETA
Local storm report, Jul 19, 9:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1042 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HEAVY RAIN       3 WSW ROSEMOUNT         44.74N 93.12W
07/19/2017  M4.25 INCH       DAKOTA             MN   PUBLIC

            EVENT TOTAL SO FAR. 2.75" OF IT OCCURRED
            BETWEEN 8:15 AND 10:15 P.M.

&&

LS
Local storm report, Jul 19, 9:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       4 NE BURNSVILLE         44.79N 93.23W
07/19/2017  M3.18 INCH       DAKOTA             MN   TRAINED SPOTTER

            STORM TOTAL FROM 3:30 P.M. TO 10:40 P.M.
            TODAY.

&&

LS
Local storm report, Jul 19, 9:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       4 SSE EAGAN             44.79N 93.13W
07/19/2017  M3.15 INCH       DAKOTA             MN   MESONET

            MESONET STATION.

&&

LS
Local storm report, Jul 19, 9:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HEAVY RAIN       3 SE EDEN PRAIRIE       44.82N 93.40W
07/19/2017  M2.55 INCH       HENNEPIN           MN   MESONET

            MESONET STATION. 6 HOUR AMOUNT.

&&

LS

The radar

The Minneapolis radar (KMPX), 105 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Pierce

When
July 19, 10:00 PM CST to July 20, 3:00 AM CST
Where
Pierce County, 0.91 mi S of Maiden Rock to 1.12 mi W of Maiden Rock
Cause
Heavy Rain
Reported by
Public
Coordinates
44.557, -92.302

Water and debris was on Highway 35, and County Road A near Maiden Rock.

Heavy Rain, Pepin

When
July 19, 11:00 PM CST to July 20, 5:00 AM CST
Where
Pepin County, 0.82 mi E of Stockholm
Reported by
Mesonet
Coordinates
44.482, -92.254

A mesonet station in Pepin County near Stockholm measured 3.70 inches of rainfall.

Flash Flood, Pepin

When
July 19, 11:00 PM CST to July 20, 4:00 AM CST
Where
Pepin County, 1.77 mi ESE of Stockholm to 2.35 mi NNW of Stockholm
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.472, -92.236

Pepin County reported a rock slide from the bluffs about 1 mile north of Stockholm, due to heavy rainfall.

Heavy Rain, Pepin

When
July 19, 11:30 PM CST to July 20, 5:30 AM CST
Where
Pepin County, 0.69 mi N of Pepin
Reported by
CoCoRaHS
Coordinates
44.440, -92.150

A local weather observer measured 5.26 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715487, 715481, 715484, 715482.